As with every kind of hormonal birth control, the NuvaRing has the risk of provoking some side effects in women who use it, especially when they are just starting out.
How about acne? Acne is one of the potential side effect of the NuvaRing birth control method, but that doesn't mean that you will have this problem yourself if you opt to use the NuvaRing.
Some women who have had acne problems on the birth control pill don't have the same problem when they go on the NuvaRing. One woman on an online forum said (edited for copyright):
After the pill, I loved using NuvaRing. There was no acne and nausea, which I used to have trouble with on the pill. It is easy to use and I loved the regular periods. I came off because it caused mood swings.
Other women reported immediate problems with acne, after only days of starting the NuvaRing. The women whose stories I read came off this method of birth control after acne erupted. But, if you are considering the NuvaRing as your chosen method of birth control, do take into account that the manufacturer reports that most side effects including acne are temporary and generally go away altogether within two or three months of commencing the use of this vaginal ring.
You may have to make peace with a few months of break outs if you want to use the NuvaRing in the long term. On the other hand, you might not get an acne at all. There are other potential NuvaRing side effects, of course, including weight gain and nausea. The NuvaRing is well worth a try for women who are looking for a flexible form of birth control that doesn't have to be long term but can be, and one that does not have to be swallowed every day, like the pill.